Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS Lake Charles, LA

April 4, 2014Newton County, Texas; Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 4, 2014, 4:33 AM CDT for Newton County, Texas; Vernon Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2014, 4:33 AM CDT (09:33 UTC)
Expired
Apr 4, 2014, 5:30 AM CDT
In force
57 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Vernon Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 28 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 3:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2356 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS54 KLCH 040933
SVRLCH
LAC115-TXC351-041030-
/O.NEW.KLCH.SV.W.0018.140404T0933Z-140404T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 AM CDT FRI APR 4 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES TOLEDO BEND DAM...
  VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES...SLAGLE...ROSEPINE...PITKIN...LEESVILLE...FORT
  POLK...ANACOCO...

* UNTIL 530 AM CDT

* AT 433 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER ANACOCO...MOVING EAST AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  LLANO...KURTHWOOD...CRAVENS...FULLERTON...HUTTON...LACAMP AND
  LEANDER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3136 9298 3134 9298 3132 9289 3122 9283
      3091 9283 3091 9362 3118 9360 3117 9358
      3120 9355 3124 9356 3128 9354 3128 9345
      3137 9339 3137 9303
TIME...MOT...LOC 0933Z 257DEG 31KT 3130 9338

$$

K. KUYPER
1 follow-up statement
187 
WWUS54 KLCH 041002
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
502 AM CDT FRI APR 4 2014

LAC115-TXC351-041030-
/O.CON.KLCH.SV.W.0018.000000T0000Z-140404T1030Z/
VERNON LA-NEWTON TX-
502 AM CDT FRI APR 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHEASTERN NEWTON COUNTY...AND VERNON PARISH...

AT 500 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF BURR FERRY..MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HORNBECK...ROSEPINE...ANACOCO...PICKERING...NEW LLANO...LEESVILLE...
FORT POLK...LEANDER...HUTTON...FULLERTON...CRAVENS...SLAGLE...
SIMPSON...PITKIN...LACAMP AND KURTHWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3136 9298 3134 9298 3132 9289 3122 9283
      3091 9283 3091 9362 3118 9360 3117 9358
      3120 9355 3124 9356 3128 9354 3128 9345
      3137 9339 3137 9303
TIME...MOT...LOC 1002Z 259DEG 25KT 3115 9341

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:45 AM CDT, 48 minutes earlier.

Area forecast discussion, Apr 4, 3:45 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 AM CDT FRI APR 4 2014

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS THE COLD FRONT FINALLY MAKING PROGRESS
ACROSS NE TX...WITH SHRA/TSRA BEGINNING TO FILL IN ALONG AND
AHEAD OF IT. TEMPS HOLDING IN THE LOWER 70S AHEAD OF IT.

FOR THE FORECAST TODAY...FRONT WILL CONTINUE SE...ALONG WITH
SHRA/TSRA ENHANCEMENT AS IT MOVES THRU SE TX/C AND S LA. STILL
UNDER A SLIGHT RISK FOR SVR TSRA THRU DAYBREAK...WITH DECENT
INSTABILITY AHEAD OF IT. SPC NOW ISSUING A SVR WATCH 60 FOR SE TX
AND PORTIONS OF SW AND C LA THRU 11 AM. OTHERWISE...HEALTHY POPS
FOR THE REMAINDER OF THE MORNING...BEGINNING TO TAPER OFF THIS
AFTERNOON AS THE FRONT MOVES FURTHER INTO THE GULF WITH COOLER AND
SLIGHTLY DRIER AIR FILTERS BEHIND IT.

WITH THE FRONT BECOMING STATIONARY ACROSS THE COASTAL WATERS
...OVER-RUNNING SHRA/TSRA WILL CONTINUE OFFSHORE...WITH SKIES
NOT EXPECTED TO CLEAR ACROSS OUR REGION. THE WIND PATTERN ALOFT
REMAINING FROM THE WSW WILL KEEP THE DOOR OPEN FOR THE NEXT
SIGNIFICANT DISTURBANCE TO BRING ANOTHER GOOD CHANCE OF SHRA/TSRA
FOR SAT AFTERNOON INTO LATE SUN AS A FRONTAL WAVE/LOW DEVELOPS SAT
NIGHT AND MOVES NE SUN.

FOLLOWING THE EXIT OF THIS SYSTEM WILL BE THE END OF THE PRECIP
AND SEASONABLE TEMPS FOR MON. MINOR SHORTWAVE MAY GENERATE A
SLIGHT CHANCE OF SHRA FOR TUE...WITH NO PRECIP EXPECTED FOR WED
AND THU.

&&

.MARINE...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THIS MORNING
INTO THE AFTERNOON AS A THE FRONT MOVES INTO THE AREA...AND LINGER
INTO FRIDAY AS THE FRONT MOVES INTO AND THEN STALLS OVER THE
COASTAL WATERS. INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS
WILL COME FOR THE WEEKEND AS ANOTHER UPPER LEVEL DISTURBANCE AND
SURFACE LOW AFFECTS THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  56  67  56  73 /  60  30  60  70  70
KBPT  77  56  66  58  71 /  60  20  60  70  70
KAEX  76  51  67  53  67 /  60  20  60  70  70
KLFT  81  57  68  57  75 /  60  30  60  70  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 4, 4:15 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 AM CDT FRI APR 4 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-051100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
415 AM CDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT WILL
AFFECT THE REGION THIS MORNING INTO THE AFTERNOON HOURS...GRADUALLY
ENDING FROM NORTHWEST TO SOUTHEAST THIS EVENING. A FEW OF THESE
STORMS COULD BE SEVERE WILL DAMAGING WINDS AND HAIL THE MAIN
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER UPPER LEVEL STORM SYSTEM WILL INDUCE A FRONTAL WAVE OR LOW
AND INCREASE THE CHANCES OF SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND...ENDING BY SUNDAY NIGHT OR EARLY MONDAY MORNING AS THE
DISTURBANCE MOVES EAST. A SLIGHT CHANCE OF SHOWERS IS POSSIBLE ON
TUESDAY...WITH NO PRECIPITATION EXPECTED WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Special weather statement, Apr 4, 3:45 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 AM CDT FRI APR 4 2014

LAZ027-TXZ259-260-040945-
NORTHERN JASPER TX-NORTHERN NEWTON TX-VERNON LA-
345 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH...SIGNIFICANT
WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES UNTIL 445 AM CDT...

AT 340 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF BROWNDELL...MOVING EAST AT 40
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BROWNDELL...HARRISBURG...FARRSVILLE...MAYFLOWER...WIERGATE AND
BURKEVILLE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3094 9342 3099 9414 3110 9414 3112 9405
      3114 9404 3116 9392 3118 9363 3117 9358
      3120 9355 3124 9356 3128 9354 3128 9345
      3132 9342

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:45 AM CDTSpecial Weather StatementLCHSabine60 min
Apr 4, 3:56 AM CDTSevere Thunderstorm WarningLCHJasper, Newton64 min
Apr 4, 5:13 AM CDTSpecial Weather StatementLCHHardin, Jasper, Newton, Tyler62 min
Apr 4, 6:17 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton, Tyler58 min
Apr 4, 5:29 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon61 min
Apr 4, 5:55 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides65 min
Apr 4, 6:13 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon62 min
Apr 4, 6:27 AM CDTSpecial Weather StatementLCHAllen, Beauregard63 min
Apr 4, 6:52 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis, Rapides, Vernon68 min
Apr 4, 7:06 AM CDTSpecial Weather StatementLCHAvoyelles39 min
Apr 4, 7:09 AM CDTTornado WarningLCHEvangeline, Rapides36 min
Apr 4, 7:16 AM CDTTornado WarningLCHBeauregard29 min
Apr 4, 7:46 AM CDTSpecial Weather StatementLCHAvoyelles59 min
Apr 4, 7:49 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Lafayette, Saint Landry and 1 more71 min
Apr 4, 8:13 AM CDTSpecial Marine WarningLCH92 min
Apr 4, 8:23 AM CDTSevere Thunderstorm WarningLCHCameron, Vermilion67 min
Apr 4, 8:51 AM CDTSpecial Weather StatementLCHSaint Landry54 min
Apr 4, 8:56 AM CDTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Martin, Vermilion34 min
Apr 4, 9:29 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, Vermilion61 min
Apr 4, 9:34 AM CDTSpecial Marine WarningLCH86 min
Apr 4, 10:16 AM CDTSpecial Weather StatementLCHSaint Martin, St. Mary, Vermilion59 min
Apr 4, 11:30 AM CDTSpecial Marine WarningLCH45 min
Apr 4, 11:31 AM CDTSpecial Weather StatementLCHSt. Mary44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.